Alert archive / California / Gale Watches in 2017

Gale Watch 10, NWS Eureka, CA

March 31, 2017

NWS Eureka, CA issued this gale watch at Mar 31, 2017, 9:26 PM PDT. It took effect at Apr 1, 2017, 6:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 31, 2017, 9:26 PM PDT (04:26 UTC)
In effect from
Apr 1, 2017, 6:00 PM PDT
Expired
Apr 1, 2017, 2:37 AM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

668 
WHUS76 KEKA 010426
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
926 PM PDT FRI MAR 31 2017

PZZ455-475-011000-
/O.CON.KEKA.GL.W.0023.000000T0000Z-170401T1000Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
926 PM PDT FRI MAR 31 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 3 AM SATURDAY...

* WINDS...NW 25 TO 30 KT WITH GUSTS TO 40 KT TONIGHT. WINDS WILL 
  REMAIN BREEZY BUT DECREASE TO NEAR 20 KT LATE TONIGHT... BUT 
  GALES WILL BE POSSIBLE AGAIN LATE SATURDAY AND SUNDAY. 

* WAVES...NW 10 TO 13 FT AT 8 SECONDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

$$

PZZ470-011230-
/O.EXT.KEKA.SC.Y.0041.000000T0000Z-170402T0100Z/
/O.NEW.KEKA.GL.A.0010.170402T0100Z-170403T1300Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
926 PM PDT FRI MAR 31 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM SATURDAY... 
...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SUNDAY 
NIGHT...

* WINDS...N 15 TO 25 KT WITH OCCASIONAL HIGHER GUSTS. WINDS  
  WILL INCREASE LATE SATURDAY INTO SUNDAY WITH GALES POSSIBLE.

* WAVES...COMBINED NW TO N SEAS OF 8 TO 10 FEET AT 8 SECONDS
  THROUGH TONIGHT. SEAS WILL BUILD AND BECOME QUITE LARGE OVER THE
  WEEKEND AND EARLY NEXT WEEK. BOTH STEEP WIND WAVES AND LONG
  PERIOD SWELL WILL BE PRESENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED, BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

$$

PZZ450-011230-
/O.CON.KEKA.SC.Y.0041.000000T0000Z-170402T1000Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
926 PM PDT FRI MAR 31 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM SUNDAY...

* WINDS...N 15 TO 25 KT WITH OCCASIONAL HIGHER GUSTS. WINDS WILL 
  INCREASE LATE SATURDAY INTO SUNDAY. 

* WAVES...COMBINED NW TO N SEAS OF 8 TO 10 FEET AT 8 SECONDS 
  THROUGH TONIGHT. SEAS WILL BUILD AND BECOME QUITE LARGE OVER 
  THE WEEKEND AND EARLY NEXT WEEK. BOTH STEEP WIND WAVES AND 
  LONG PERIOD SWELL WILL BE PRESENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$
1 follow-up statement
123 
WHUS76 KEKA 010937
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
237 AM PDT SAT APR 1 2017

PZZ475-011745-
/O.EXP.KEKA.GL.W.0023.000000T0000Z-170401T1000Z/
/O.EXB.KEKA.SC.Y.0041.170401T1000Z-170402T0100Z/
/O.NEW.KEKA.GL.W.0024.170402T0100Z-170403T1300Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
237 AM PDT SAT APR 1 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WARNING,
WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT MONDAY. A
SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT
ADVISORY IS IN EFFECT UNTIL 6 PM PDT THIS EVENING. 

* WINDS...N 15 TO 25 KT WITH OCCASIONAL HIGHER GUSTS. WINDS WILL
  INCREASE LATER TODAY. WIND GUSTS TO 45 KT WILL CONTINUE THROUGH
  SUNDAY NIGHT.

* WAVES...COMBINED NW TO N SEAS OF 8 TO 10 FEET AT 8 SECONDS EARLY
  THIS MORNING. SEAS WILL BUILD AND BECOME QUITE LARGE TONIGHT
  THROUGH EARLY NEXT WEEK. BOTH STEEP WIND WAVES AND LONG PERIOD 
SWELL WILL BE PRESENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS,ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ455-011745-
/O.EXP.KEKA.GL.W.0023.000000T0000Z-170401T1000Z/
/O.EXB.KEKA.SC.Y.0041.170401T1000Z-170403T1300Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
237 AM PDT SAT APR 1 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY, WHICH IS IN EFFECT UNTIL 6 AM PDT MONDAY. 

* WINDS...N 15 TO 25 KT WITH OCCASIONAL HIGHER GUSTS.

* WAVES...COMBINED NW TO N SEAS OF 8 TO 10 FEET AT 8 SECONDS EARLY
  THIS MORNING. SEAS WILL BUILD AND BECOME QUITE LARGE TONIGHT
  THROUGH EARLY NEXT WEEK. BOTH STEEP WIND WAVES AND LONG PERIOD
  SWELL WILL BE PRESENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS,ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ470-011745-
/O.CON.KEKA.SC.Y.0041.000000T0000Z-170402T0100Z/
/O.UPG.KEKA.GL.A.0010.170402T0100Z-170403T1300Z/
/O.NEW.KEKA.GL.W.0024.170402T0100Z-170403T1300Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
237 AM PDT SAT APR 1 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT
MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WARNING,
WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PDT MONDAY. THE
GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...N 15 TO 25 KT WITH OCCASIONAL HIGHER GUSTS. WINDS WILL
  INCREASE LATER TODAY. WIND GUSTS TO 45 KT WILL CONTINUE THROUGH
  SUNDAY NIGHT.

* WAVES...COMBINED NW TO N SEAS OF 8 TO 10 FEET AT 8 SECONDS EARLY
  THIS MORNING. SEAS WILL BUILD AND BECOME QUITE LARGE TONIGHT
  THROUGH EARLY NEXT WEEK. BOTH STEEP WIND WAVES AND LONG PERIOD 
SWELL WILL BE PRESENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS,ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ450-011745-
/O.EXT.KEKA.SC.Y.0041.000000T0000Z-170403T1300Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
237 AM PDT SAT APR 1 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM PDT MONDAY...

* WINDS...N 15 TO 25 KT WITH OCCASIONAL HIGHER GUSTS.

* WAVES...COMBINED NW TO N SEAS OF 8 TO 10 FEET AT 8 SECONDS EARLY
  THIS MORNING. SEAS WILL BUILD AND BECOME QUITE LARGE TONIGHT
  THROUGH EARLY NEXT WEEK. BOTH STEEP WIND WAVES AND LONG PERIOD
  SWELL WILL BE PRESENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Mar 31, 3:07 PM PDT, 6 hours 19 minutes earlier.

Area forecast discussion, Mar 31, 3:07 PM PDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
307 PM PDT Fri Mar 31 2017

.SYNOPSIS...High pressure will provide dry conditions through at
least early next week for most locations. The exception could be
near the Trinity Horn, where a few hit and miss showers may
develop on Sunday, as a disturbance aloft passes by to the
northeast. Next week high pressure is expected to return through
at least mid week.

&&

.Short Term...High pressure is over the area this afternoon. This
is bringing clear skies across the area and breezy conditions,
especially at the coast. Tonight skies are expected to stay mainly
clear with offshore flow. Temperatures aloft are warming
significantly from yesterday so most areas in Humboldt, Del Norte
and Mendocino counties are not expected to see any frost tonight.
Most valleys will be a couple degrees warmer that last night and
upper elevations may warm as much as 5 to 10 degrees. Saturday a
weak frontal boundary is expected to bring a few clouds to the
area, mainly in the afternoon and overnight. This will bring some
cooler air to the region, but no rain is expected. A few sprinkles
are possible, but that should be the extent of it. These clouds
and winds should keep the threat of frost out of most areas.

High pressure is expected to build into the area on Sunday and
skies are expected to clear once again although temperatures will
not warm quite as much due to a cooler airmass over the area.
There is the potential for Frost once again Sunday night into
Monday morning. This will likely be the coolest night over the
next several days, but still may not be quite as cool as last
night. Monday afternoon temperatures are expected to warm again.
MKK

.long term...Tuesday a weak shortwave moving over the top of the
ridge is expected to bring some clouds to the area and possible a
few sprinkles. This will also bring some cooler air to the
region. Wednesday is expected to be mainly dry before another
system moves in Wednesday night or Thursday. Friday or Saturday
the models are showing a stronger system moving into the area,
however due to recent model trends of slowing and weakening
systems will keep pops relatively low for the time being.
Confidence remains low in the extended. MKK

&&

.AVIATION...Surface high pressure combined with an upper level
ridge has brought mostly sunny conditions to Northwest California
today. Flight hazards wee basically nil except some gusty winds. A
shallow low pressure trough extending from interior California
interacting with the surface high was the catalyst for brisk
North-Northwest winds across the region today...especially along
the coast. Winds will decouple this evening and become north-
northeast...hindering significant fog development. Thus conditions
will remain favorable for continued VFR Skies/Vis. TA

&&

.MARINE...Strong northerly winds will be the main story over the
next several days. This is building seas to around 7 to 10 feet at
7 or 8 seconds. In addition there is a northwesterly swell around
5 or 6 feet at 14 seconds. The short period seas will diminish
slightly tonight especially near the coast.

Saturday winds will weaken slightly as a weak system moves by to
the north of the area. Winds will increase once again over the
area starting on Saturday night as another high builds over the
area, thus tightening the northerly pressure gradient and the
resultant northerly winds. Looks like the winds will be in the
gale force category. Winds will subside after the weekend.

Elevated seas expected through the weekend. We have a decaying mid
period northwesterly swell through Saturday. Another long period
northwesterly swell will move into our water after that. Besides
that, we have a wind-driven short period northerly wind wave through
the weekend. Combined seas about 10 to 12 feet today will augment to
14 to 18 feet for the second half of the weekend. MKK/RCL

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 AM PDT Sunday for PZZ450-470.

     Gale Warning until 9 PM PDT this evening for PZZ455-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Mar 31, 1:54 PM PDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
154 PM PDT Fri Mar 31 2017

CAZ101>105-107>110-112-113-012100-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-Northern Trinity-
Southern Trinity-Mendocino Coast-Northwestern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
154 PM PDT Fri Mar 31 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-111-012100-
Southern Humboldt Interior-Northeastern Mendocino Interior-
154 PM PDT Fri Mar 31 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

The coldest spots could see some frost if skies remain clear and
wind calms down late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 9:04 PM PDTGale WarningEKA6 hr
Apr 1, 2:37 AM PDTGale WarningEKA48 hr

Nearby

Gale Watches in California, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.